Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


P.A.H. (Pulmonary Arterial Hypertension) and HIV
Apr 16, 2009

Why is no one addressing P.A.H. and its connection to HIV/AIDS infection. I was dignosed with stage 3 PAH two years ago and told I could become "terminal" within 6 months. I was also told that I have this terminal heart condition due to my long term HIV infection (18 years). Please explain how and why the my long term HIV infection triggered this terminal heart condition P.A.H.?

Response from Dr. Henry

There have been a number of reports linking HIV infection to pulmonary hypertension though rate of clinical problems has remained low overall. Some patients with pulmonary hypertension have responded to some of the newer treatment for that condition (I have several in our clinic). Many cases are of unknown cause in the general population so link to HIV can be tough to nail down (many conditions have been linked to pulmonary hypertension including pulmonary emboli, sleep apnea, COPD, scleroderma and many others). Treatments include (from Mayo Clinic website):

Prostacyclin analogues These medicines enable the vessels in the lungs to expand and allow the blood to move through them with less resistance (vasodilation). The primary drugs in this category are prostacyclin, which is given as a continuous intravenous infusion, and treprostinil, which is given as a continuous infusion under the skin or as a continuous intravenous infusion.

Endothelin receptor antagonists These drugs, in pill form, help to reverse the effect of endothelin, a substance in blood vessels that causes the vessels to constrict. As a result, these drugs also produce vasodilation. Bosentan is the endothelin receptor antagonist approved for use in pulmonary hypertension; others are being studied.

Phosphodiesterase-5 inhibitors Sildenafil is a medication that has been FDA-approved to treat pulmonary hypertension. Revatio contains sildenafil, the same active ingredient as the impotence drug Viagra. It works by opening the blood vessels in the lungs, but it is used cautiously because sildenafil has been associated with vision problems and other side effects.

High-dose calcium channel blockers For some patients, these medications also help to relax the muscles in the blood vessels, and promote vasodilation.

Anticoagulants These drugs help to prevent the blood from clotting.

Diuretics These medications help to remove excess fluid from body tissues which may accumulate due to high pressures in blood vessels.

Oxygen With a higher concentration of oxygen in the air, more oxygen enters the bloodstream even though blood flow is reduced.

Many drugs for treating pulmonary hypertension have strong, serious side effects. The level of dosage must be carefully set and monitored to avoid dangerous consequences.

There are a number of groups in Europe/US and elsewhere that are monitoring for a variety of cardiac and lung conditions in HIV+ persons-a modest increase in pulmonary hypertension has been noted though no clear explanation exists-possibilities include chronic inflammation, immune activation, and coagulation problems. KH



Previous
kivexa/sustiva dreams and insomnia
Next
neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement